Arizona, 2012

Flash Flooding and Damaging Wind in Arizona, July 28, 2012

July 28, 2012 · NWS TWC · 5 events in 2 counties and zones

75 inches. Thunderstorms developed over much of southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A moist southeast airflow increased precipitable water values to over 1.75 inches. Thunderstorms developed over much of southeast Arizona. Storms produced heavy rain and flash flooding over Pima and Cochise Counties. Damaging winds occurred in Cochise County and strong outflows in Pima County created a dust storm that tracked northwest across Ironwood National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:22 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 28, 2:22 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST SAT JUL 28 2012

.SYNOPSIS...AN ACTIVE THUNDERSTORM AFTERNOON AND EVENING SATURDAY
FUELED BY RICH MOISTURE AND SPAWNED BY UPPER LEVEL WEATHER SYSTEMS
WILL LIKELY BE REPEATED SUNDAY. THUNDERSTORM CHANCES WILL CONTINUE
AS WE START THE NEW WORK WEEK.

&&

.DISCUSSION...A HEALTHY CROP OF THUNDERSTORMS HAS BLOSSOMED OVER SE
AZ THIS AFTERNOON IN MORE THAN ADEQUATE MOISTURE.  A SERIES OF
RIPPLES IN THE SOUTHEAST FLOW SHOULD SPREAD STORMS NORTHWESTWARD
INTO THIS EVENING.  MID LEVEL WINDS OF 20-25 KTS SHOULD HELP
ORGANIZE CONVECTION MAKING WIND GUSTS TO 60 MPH POSSIBLE.  STORMS
ARE PRODUCING DECENT RAINFALL AS PER RADAR ESTIMATES...DESPITE
MOVING ALONG AT 15-20 MPH. THUS FAR...NOT GETTING A LOT OF TRAINING
EFFECTS FROM STORMS GOING OVER THE SAME AREAS...BUT WOULD EXPECT A
INCREASE IN THIS AS STORMS ORGANIZE AND MAINTAIN INTENSITY FOR
LONGER DURATIONS LATER TODAY.  HAVE ALREADY ISSUED A FLOOD ADVISORY
FOR EASTERN AREAS THROUGH LATE AFTERNOON.

OUTFLOWS AND ADDITIONAL UPPER LEVEL SUPPORT MAY HELP PERPETUATE
STORMS INTO THE OVERNIGHT...BUT ENTIRE AREA COULD ALSO SHIFT FAIRLY
QUICKLY WEST.  SUBSEQUENT SHIFT WILL WANT TO MONITOR THIS AS A
FLASH FLOOD WATCH COULD BE NECESSARY IF SIGNIFICANT RAINS WERE TO
EXTEND PAST EARLY EVENING.

SUBSEQUENT ROUNDS OF THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY AS WEAK DISTURBANCES EMBEDDED IN MOIST SOUTHEAST FLOW
CROSS THE AREA.  OF COURSE LINGERING MORNING CLOUDS ALWAYS A THREAT
TO THWART ANY PARTICULAR DAYS RAIN IF HEATING IS SUPPRESSED.
ALSO...MODELS ARE STILL INTENT ON NOSING DRIER AIR INTO FAR EASTERN
AZ FROM TIME TO TIME EARLY NEXT WEEK.

MORE SIGNIFICANT/WIDESPREAD DRYING OR SUPPRESSION OF
THUNDERSTORMS...IS NOT REALLY EXPECTED UNTIL AT LEAST THURSDAY...
WHEN UPPER HIGH SHIFTS BACK WESTWARD TOWARD AZ.  THIS IS REFLECTED
IN LOWER POPS BEGINNING FRIDAY SINCE HIGH USUALLY MOVES SLOWER AND
MOISTURE USUALLY TENDS TO LINGER LONGER THAN MODELS INDICATE. ABOVE
NORMAL HIGH TEMPERATURE FORECASTS FOR LATE NEXT WEEK CORRESPOND WITH
THIS DRYING TREND.  EVEN WITH ALL THAT SAID...CONFIDENCE THAT FAR
OUT IS STILL LOW SINCE THERE ARE SIGNIFICANT DIFFERENCES BETWEEN 00Z
ECMWF AND 12Z GFS...KD

&&

.AVIATION...SCT-NMRS TSRA WILL CONTINUE THROUGH AT LEAST 29/03Z.
SOME TS WITH IFR CIGS/VSBYS AND MT OBSCURATIONS AND WIND GUSTS
45-50 KTS. EXPECT TSRA TO CONTINUE OVERNIGHT BUT COVERAGE BECOMING
ISOLD 29/03Z THRU 29/18Z.  SCT TSRA AGAIN SUNDAY AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A SOUTHEASTERLY FLOW OF MOISTURE INTO SE AZ WILL
RESULT IN INCREASE THUNDERSTORM ACTIVITY ACROSS SE AZ THIS WEEKEND.
THERE IS SOME HINT OF DRIER AIR NUDGING INTO EASTERN SECTIONS EARLY
NEXT WEEK AS UPPER HIGH SHIFTS BACK WESTWARD INTO NEW MEXICO.
THUS...FOCUS OF THUNDERSTORMS MAY SET UP FROM TUCSON WESTWARD BY
MONDAY.  MORE WIDESPREAD DRIER WEATHER IS NOT EXPECTED UNTIL THE END
OF THE NEW WORK WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 11:22 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1122 AM MST SAT JUL 28 2012

AZZ501>515-290700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1122 AM MST SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS SOUTHEAST ARIZONA. GENERAL STORM MOVEMENT WILL
BE TO THE WEST OR NORTHWEST AROUND 15 MPH. THE STRONGEST STORMS
MAY PRODUCE WIND GUSTS OF 60 MPH.

STORMS MAY PRODUCE BRIEF PERIODS OF HEAVY RAIN...BUT SOME
LOCATIONS MAY BE AFFECTED BY MULTIPLE STORMS...FLASH FLOODING
COULD OCCUR IN THOSE AREAS. IN ADDITION...WASHES AND LARGER STREAM
BEDS COULD FLOW LATER TODAY AND TONIGHT.

ALL THUNDERSTORMS PRODUCE POTENTIALLY DEADLY LIGHTNING.
REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST EACH DAY.
HEAVY RAIN AND GUST WINDS WILL CONTINUE TO BE THE MAIN THREATS
FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

REPORT STORM DAMAGE TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 28, 1:06 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST SAT JUL 28 2012

AZZ507-508-513-282045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
106 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 145
PM MST...

AT 100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF BISBEE...OR JUST WEST OF
ELFRIDA...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. RADAR INDICATED THAT OVER ONE INCH OF RAIN HAD ALREADY
FALLEN IN THE ELFRIDA AREA...WHICH COULD LEAD TO PONDING OF WATER
ON HIGHWAY 191.

THIS STORM COULD REACH TOMBSTONE AFTER 130 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3159 11014 3183 11006 3170 10965 3153 10971
TIME...MOT...LOC 2005Z 105DEG 12KT 3164 10978

KD
Special weather statement, Jul 28, 2:26 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SAT JUL 28 2012

AZZ504-507-513-514-282200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
226 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF SAHUARITA...OR 21 MILES
SOUTHEAST OF TUCSON...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...VAIL...SAGUARO NATIONAL PARK
EAST AND RITA RANCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3183 11097 3227 11084 3220 11049 3177 11047
TIME...MOT...LOC 2126Z 137DEG 7KT 3208 11065

GL
Special weather statement, Jul 28, 2:35 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 28 2012

AZZ507-509-511-282215-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
235 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
315 PM MST...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES NORTHWEST OF WILLCOX...MOVING NORTHWEST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...KLONDYKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3291 11043 3286 10994 3243 10996 3245 11042
TIME...MOT...LOC 2135Z 156DEG 19KT 3254 11019

KD
Special weather statement, Jul 28, 3:02 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST SAT JUL 28 2012

AZZ503-513-282245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
302 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
345 PM MST...

AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF NOGALES NEAR
PATAGONIA...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA LAKE AND RIO RICO.

LAT...LON 3147 11105 3172 11091 3154 11063 3139 11075
TIME...MOT...LOC 2201Z 124DEG 9KT 3152 11077

MEYER
Special weather statement, Jul 28, 3:29 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST SAT JUL 28 2012

AZZ502>504-282300-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
329 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 400 PM
MST...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF SAHUARITA...OR 6 MILES NORTH OF
GREEN VALLEY...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS AND RYAN FIELD.

LAT...LON 3182 11140 3226 11137 3194 11075 3178 11087
TIME...MOT...LOC 2230Z 125DEG 10KT 3195 11106

GL
Special weather statement, Jul 28, 3:33 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST SAT JUL 28 2012

AZZ506-509-511-282315-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND
ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
333 PM MST SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL AND WESTERN GRAHAM
COUNTIES UNTIL 415 PM MST...

AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SAN CARLOS RESERVOIR...OR 28
MILES SOUTHEAST OF GLOBE...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN CARLOS RESERVOIR.

LAT...LON 3316 11029 3300 11038 3304 11072 3307 11073
      3315 11061 3314 11059 3319 11051 3319 11048
      3320 11046 3320 11041 3324 11044 3327 11040
TIME...MOT...LOC 2233Z 117DEG 10KT 3312 11043

MEYER

The radar

The Tucson radar (KEMX), 58 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 28, 4:20 PM MST
Where
Cochise County, 0.35 mi N of Bledsoe
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
31.455, -110.301

Thunderstorm winds downed a tree at Fox Hollow Cabins.

Flash Flood, Pima

When
July 28, 4:22 PM MST to 5:45 PM MST
Where
Pima County, 1.88 mi SW of Continental to 9.76 mi SE of Tuscon Marana Nw Airport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.831, -111.003

Flash flooding closed Desert Ridge Drive in Green Valley as well as Mission Road near Twin Buttes Cemetery. Farther north, a car became stuck in flood waters near Ajo Highway and Sandario Road. In Avra Valley and Picture Rocks, Manville Road was closed between Sanders and Trico Roads due to flooding as well as Twin Peaks Road between Sandario and Sanders Roads.

Flash Flood, Pima

When
July 28, 4:30 PM MST to 5:15 PM MST
Where
Pima County, 3.87 mi ENE of Vail to 4.09 mi E of (Dma)davis Monthan A
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.075, -110.660

Flash flooding closed streets in far southeast Tucson and in the Vail area including Old Spanish Trail, Collossal Cave Road, Escalante at Atterbury Wash and Harrison at the Pantano Wash. Several cars were stranded in flood waters on Houghton Road between Bilby and Valencia Roads.

Flash Flood, Cochise

When
July 28, 5:18 PM MST to 6:30 PM MST
Where
Cochise County, 2.96 mi NNW of Bledsoe to 7.3 mi ENE of Bledsoe
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
31.488, -110.322

Heavy rain over the Monument Fire burn scar resulted in flash flooding of canyons and the closure of several roads including Ramsey Road, Coronado Memorial Road and Stone Ridge Road.

Flash Flood, Pima

When
July 28, 7:30 PM MST to 8:30 PM MST
Where
Pima County, 7.61 mi W of Tuscon Marana Nw Airport to 7.29 mi WSW of Naviska
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.434, -111.350

Heavy rains earlier in the afternoon and persistent moderate rain into the early evening resulted in a tributary of the Brawley Wash flowing over Cocio Road near White Eagle Road. A motorist was rescued from his vehicle which had been washed downstream.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404892, 404879, 404883, 404888, 404889.